Alert archive / Arizona / Wind Advisories in 2016

Wind Advisory 14, NWS Flagstaff, AZ

October 16, 2016Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Oct 16, 2016, 2:39 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Oct 16, 2016, 5:00 PM MST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2016, 2:39 PM MST (21:39 UTC)
In effect from
Oct 16, 2016, 5:00 PM MST
Expired
Oct 17, 2016, 6:00 AM MST
In force
13 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2427 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WWUS75 KFGZ 162139
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
239 PM MST SUN OCT 16 2016

AZZ004-039-171300-
/O.NEW.KFGZ.WI.Y.0014.161017T0000Z-161017T1300Z/
KAIBAB PLATEAU-BLACK MESA AREA-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...NAVAJO N.M.
239 PM MST SUN OCT 16 2016

...WIND ADVISORY IN EFFECT UNTIL 6 AM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM MST MONDAY. 

* AFFECTED AREA...KAIBAB PLATEAU AND BLACK MESA ON THE NAVAJO
  NATION.

* TIMING...SUNDAY NIGHT THROUGH EARLY MONDAY MORNING.

* WINDS...SOUTHWEST WINDS 25 TO 30 MPH GUSTING TO AROUND 40 MPH.

* IMPACTS...FREQUENT WIND GUSTS ABOVE 40 MPH. WINDS THIS STRONG
  CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. CONSIDER SECURING LOOSE
BELONGINGS ON YOUR PROPERTY. ADDITIONAL WEATHER INFORMATION IS ON
THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

RB
1 follow-up statement
487 
WWUS75 KFGZ 171317
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
617 AM MST MON OCT 17 2016

AZZ004-039-171430-
/O.EXP.KFGZ.WI.Y.0014.000000T0000Z-161017T1300Z/
KAIBAB PLATEAU-BLACK MESA AREA-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...NAVAJO N.M.
617 AM MST MON OCT 17 2016

...WIND ADVISORY HAS EXPIRED...

BREEZY CONDITIONS WILL CONTINUE THROUGH THE MORNING HOURS, BUT WIND
SPEEDS ARE NO LONGER EXPECTED TO EXCEED ADVISORY LEVEL
THRESHOLDS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Oct 16, 10:01 AM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Oct 16, 10:01 AM MST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1001 AM MST Sun Oct 16 2016

.SYNOPSIS...Dry weather, above normal temperatures and breezy
conditions will continue across northern Arizona through Tuesday.
A dry cold front is expected to pass through northern Arizona
causing a slight dip in temperatures on Wednesday and Thursday.
Dry weather and warming temperatures are forecast late next week
and into the following weekend.

&&

.DISCUSSION...A broad long wave trough across the west with
migratory short waves passing well north of Arizona will keep us
in a dry and breezy weather pattern through Tuesday. On Tuesday
night a weak cold front moves into the northern half of Arizona
with slightly cooler temperatures in the forecast. On Wednesday
and Thursday, winds will become northeasterly as a high pressure
ridge moves in across the west. Expect a slight warming trend from
Friday to Saturday. No sign of precipitation in the foreseeable
future.

&&

.PREV DISCUSSION /508 AM MST/...For today, zonal flow at the base
of a broad trough over the western United States will cause dry
weather, above normal temperatures and windy conditions. Winds are
forecast to increase by late morning, with gusts into the 30 to 40
mph range likely along and north of the Mogollon Rim.
Deterministic model solutions indicate that 700 mb wind speeds may
exceed 50 knots by early Monday morning. As a result, strong winds
are expected to continue, and possibly strengthen, at locations
immediately to the northeast of higher terrain.

On Monday and Tuesday, zonal flow continues across northern
Arizona leading to a continuation of breezy west winds and dry
conditions. Beginning late Tuesday, a dry cold front is forecast
to sweep across northern Arizona causing a slight dip in
temperatures and breezy northeast winds on Wednesday and Thursday.
A strong ridge is forecast to build over the Southwest late next
week and into the following weekend. This will bring temperatures
above normal once again.

&&

.AVIATION...For the 12Z forecast package...VFR conditions through
the forecast period. Breezy southwest winds are expected with
stronger winds along the northeastern slopes of the higher
terrain. Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Bohlin/RR
AVIATION...Bohlin

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.